Alert archive / Kentucky / Flash Flood Warnings in 2019
Flash Flood Warning 2, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Feb 23, 2019, 5:13 PM CST for 10 counties in Kentucky. It was in force for 9 hr. 11 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Feb 23, 2019, 5:13 PM CST (23:13 UTC)
- Expired
- Feb 24, 2019, 2:15 AM CST
- In force
- 9 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Allen County, KY, Barren County, KY, Butler County, KY, Edmonson County, KY, Grayson County, KY, Hardin County, KY, Hart County, KY, Larue County, KY, Simpson County, KY, Warren County, KY
The radar
The Nashville radar (KOHX), 77 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 23, 5:45 PM CST | FLASH FLOOD | 2 Wnw Maynard, KY | WATER OVER ROAD AT THE INTERSECTION OF WHITNEY ROAD AND PARKHURST ROAD. |
| Feb 23, 5:45 PM CST | FLASH FLOOD | 3 N Windyville, KY | BLACKGOLD-GRASSLAND ROAD HAD TO BE CLOSED AT A BRIDGE DUE TO HIGH WATER. |
| Feb 23, 5:58 PM CST | FLASH FLOOD | 3 Sse Kessinger, KY | WATER RUSING OVER LAWLER BEND ROAD. ANOTHER ROAD CLOSED ON KY 1140. |
| Feb 23, 6:39 PM CST | FLASH FLOOD | 1 Wnw Windyville, KY | ROAD CLOSED DUE TO FLOODING: KY 655 MP 2-3. |
| Feb 23, 6:39 PM CST | FLASH FLOOD | 3 Sse Auburn, KY | KY 103 MP 0-1.5 CLOSED DUE TO FLOODING. |
| Feb 23, 6:39 PM CST | FLASH FLOOD | 4 Nw Bowling Green, KY | KY 1435 MP 11-12 CLOSED DUE TO FLOODING. |
| Feb 23, 8:39 PM CST | FLASH FLOOD | 2 Nw Franklin, KY | KY2592 AT HWY 73 IS IMPASSABLE DUE TO FLOODING. HWY 73 IS STILL OPEN. |
| Feb 23, 9:00 PM CST | FLOOD | 1 Nne Bowling Green, KY | REPORT AND PICTURES OF FLOODING AROUND FAIRVIEW PLAZA IN BOWLING GREEN, KY. PICTURES OF CARS TRYING TO DRIVE THROUGH DEEP STANDING WATER. |
| Feb 23, 9:50 PM CST | FLOOD | 1 Ne Plum Springs, KY | MULTIPLE ROADS COUNTYWIDE HAVE WATER COVERING THEM, ESPECIALLY ON THE NORTHEAST SIDE OF BOWLING GREEN IN PLUM SPRINGS AREA NEAR MOORMAN LN. |
| Feb 23, 9:55 PM CST | HEAVY RAIN 2.03 | 1 Se Canmer, KY | MEASURED IN THE PAST 6 HOURS AT THE HART COUNTY KENTUCKY MESONET STATION. |
| Feb 23, 11:04 PM CST | FLASH FLOOD | 3 W Hodgenville, KY | PHILLIPS LANE IN HODGENVILLE AND HIGHWAY 222 WERE UNDER WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.2 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
171
WGUS53 KLMK 232313
FFWLMK
KYC003-009-031-061-085-093-099-123-213-227-240515-
/O.NEW.KLMK.FF.W.0002.190223T2313Z-190224T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
613 PM EST SAT FEB 23 2019
The National Weather Service in Louisville has issued a
* Flash Flood Warning for...
Southwestern Larue County in central Kentucky...
Simpson County in south central Kentucky...
Hart County in central Kentucky...
Allen County in south central Kentucky...
East central Butler County in south central Kentucky...
Eastern Grayson County in central Kentucky...
Warren County in south central Kentucky...
Southwestern Hardin County in central Kentucky...
Barren County in south central Kentucky...
Edmonson County in south central Kentucky...
* Until 1215 AM EST Sunday/1115 PM CST Saturday/.
* At 612 PM EST/512 PM CST/, Doppler radar indicated heavy rain
across the warned area. 1 to 2 inches of rain have already fallen.
Flash flooding is already occurring west of I-65 and will begin
shortly.
* Some locations that will experience flooding include...
Bowling Green, Glasgow, Leitchfield, Scottsville, Munfordville,
Brownsville, Plum Springs, Memphis Junction, Mount Victor and
Crestmoor.
Additional rainfall amounts of up to 1 inch are possible in the
warned area this evening.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3665 8641 3665 8651 3664 8655 3665 8659
3665 8676 3678 8673 3684 8669 3689 8661
3700 8667 3718 8661 3717 8640 3763 8625
3756 8575 3741 8565 3672 8598 3663 8597
$$
SCHOETTMER3 follow-up statements
386
WGUS73 KLMK 240140
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
840 PM EST SAT FEB 23 2019
KYC003-009-031-061-085-093-099-123-213-227-240515-
/O.CON.KLMK.FF.W.0002.000000T0000Z-190224T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larue KY-Simpson KY-Hart KY-Allen KY-Butler KY-Grayson KY-Warren KY-
Hardin KY-Barren KY-Edmonson KY-
840 PM EST SAT FEB 23 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1215 AM EST/1115
PM CST/ FOR SOUTHWESTERN LARUE...SIMPSON...HART...ALLEN...EAST
CENTRAL BUTLER...EASTERN GRAYSON...WARREN...SOUTHWESTERN HARDIN...
BARREN AND EDMONSON COUNTIES...
At 739 PM EST/639 PM CST/, broadcast media reported several road
closures across the region due to heavy rain. Persistent moderate
rains likely will keep the risk for flash flooding over the next few
hours.
Some locations that will experience flooding include...
Bowling Green, Glasgow, Leitchfield, Scottsville, Munfordville,
Brownsville, Plum Springs, Memphis Junction, Mount Victor and
Crestmoor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3665 8641 3665 8651 3664 8655 3665 8659
3665 8676 3678 8673 3684 8669 3689 8661
3700 8667 3718 8661 3717 8640 3763 8625
3756 8575 3741 8565 3672 8598 3663 8597
$$
RJS088
WGUS53 KLMK 240448
FFWLMK
KYC003-009-031-061-085-093-099-123-213-227-240815-
/O.EXT.KLMK.FF.W.0002.000000T0000Z-190224T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Louisville KY
1148 PM EST SAT FEB 23 2019
The National Weather Service in Louisville has extended the
* Flash Flood Warning for...
Southwestern Larue County in central Kentucky...
Simpson County in south central Kentucky...
Hart County in central Kentucky...
Allen County in south central Kentucky...
East central Butler County in south central Kentucky...
Eastern Grayson County in central Kentucky...
Warren County in south central Kentucky...
Southwestern Hardin County in central Kentucky...
Barren County in south central Kentucky...
Edmonson County in south central Kentucky...
* Until 315 AM EST/215 AM CST/.
* At 1142 PM EST/1042 PM CST/, local law enforcement reported
continued flash flooding with flowing water across roadways.
* Some locations that will experience flooding include...
Bowling Green, Glasgow, Leitchfield, Scottsville, Munfordville,
Brownsville, Plum Springs, Memphis Junction, Mount Victor and
Crestmoor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3665 8641 3665 8651 3664 8655 3665 8659
3665 8676 3678 8673 3684 8669 3689 8661
3700 8667 3718 8661 3717 8640 3763 8625
3756 8575 3741 8565 3672 8598 3663 8597
$$
KDW731
WGUS73 KLMK 240815
FFSLMK
Flash Flood Statement
National Weather Service Louisville KY
315 AM EST SUN FEB 24 2019
KYC003-009-031-061-085-093-099-123-213-227-240824-
/O.EXP.KLMK.FF.W.0002.000000T0000Z-190224T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Larue KY-Simpson KY-Hart KY-Allen KY-Butler KY-Grayson KY-Warren KY-
Hardin KY-Barren KY-Edmonson KY-
315 AM EST SUN FEB 24 2019
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN LARUE...SIMPSON...HART...
ALLEN...EAST CENTRAL BUTLER...EASTERN GRAYSON...WARREN...SOUTHWESTERN
HARDIN...BARREN AND EDMONSON COUNTIES WILL EXPIRE AT 315 AM EST/215
AM CST/...
The heavy rain has ended. Flood waters have receded. Flooding is no
longer expected to pose a severe threat. Please continue to heed any
remaining road closures.
Some of the area covered under this warning will remain in a flood
advisory.
LAT...LON 3665 8641 3665 8651 3664 8655 3665 8659
3665 8676 3678 8673 3684 8669 3689 8661
3700 8667 3718 8661 3717 8640 3763 8625
3756 8575 3741 8565 3672 8598 3663 8597
$$
KDWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 2:11 PM CST, 3 hours 2 minutes earlier.
Area forecast discussion, Feb 23, 2:11 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
311 PM EST Sat Feb 23 2019
.Short Term...(This evening through Sunday)
Issued at 305 PM EST Sat Feb 23 2019
...Flash Flooding and Severe Storm Risk through Late Evening...
...Windy Sunday...
A complex of showers and storms over western KY and central and
western portions of TN will continue to spread northeast over
central KY/southern Indiana late this afternoon. Soundings indicate
an elevated environment ahead of this complex due to the presence of
a strong LLJ. Because of this, not expecting any immediate severe
risk through early evening. However, an isolated t-storm may
produce small hail ahead of the main storm complex. The main threat
with this afternoon/early evening round of convection will be heavy
rain and flooding. With excellent upper/lower jet support and
higher precipitable water values entering the region, expect
efficient rain producers and moderate to heavy rainfall rates
especially in t-storms. While the Flash Flood Watch still looks to
be in good shape highlighting the area at most risk, south central
KY is especially a concern as they received up to an 1" of rain
already this morning.
The next round of showers/storms will come mid to late evening
primarily between 0-6Z tonight. We'll enter a more sfc based
environment after the first storm complex moves northeast through
portions of the region. A line or broken line of showers/storms is
expected to develop just ahead of the cold front and push through
mid to late evening. High-res models still show a thin line of
SBCAPE mainly crossing south central KY later this evening. Also,
favorable wind fields will support rotating cellular structures.
southern KY will be the focus for strong to severe storms containing
damaging winds and potentially an isolated tornado. In addition,
the flash flood threat will continue area wide. All of the
showers/storms should exit the region by around midnight.
Behind the cold front, winds will shift to the west-southwest and
become very gusty in a tight pressure gradient on the back side of
the low pressure system. Wind gusts in excess of 35 mph will be
likely late tonight through Sunday area-wide. Wind gusts of 40-45
mph will be most likely over southern Indiana and portions of north
central KY so a Wind Advisory will be issued for that area.
Temperatures will fall into the 40s tonight behind the cold front
and top out in the mid 40s to lower 50s for Sunday highs.
&&
.Long Term...(Sunday night through Saturday)
Issued at 315 PM EST Sat Feb 23 2019
Sunday Night - Wednesday...
Expansive surface high pressure will center of the northern Plains
and then into the Great Lakes region during the early to mid week
time frame. Meanwhile, dry and zonal flow will dominate the upper
pattern into mid week. The combination of these two features will
keep us dry at least through the first part of Wednesday. High
temperatures should run mostly in the mid and upper 40s for highs
across southern IN and central KY. Southern KY will likely reach the
low 50s each day. Lows are expected to be in the 20s Sunday/Monday
night, and then warm to the low and mid 30s for Tuesday night. These
temperatures are at or just below normal for this time of year.
Wednesday Night - Saturday...
Zonal flow is expected to persist over the area through the late
week and into the weekend time frame. However, there will be several
weak disturbances passing through the upper flow that could bring
some precipitation chances. See no reason to change this statement
from the previous forecast...
Low-confidence forecast for the late week and early weekend time
frame as the models diverge. Zonal pattern makes it difficult to
time the weak ripples crossing the area, so for now will go with a
fairly broad-brush 20-30 POP for the latter half of the week.
Whenever precip does fall, it will be scattered and light. Temp
forecast is near normal, which could result in precip type
questions. However it's worth noting that the colder Euro solution
is also a dry solution, while the GFS has warmer temps to go with
its precip chances. In light of that, the chances for wintry weather
are actually quite low.
&&
.Aviation...(18Z TAF Issuance)
Updated at 1245 PM EST Sat Feb 23 2019
An active TAF period is in store as a low pressure system passing
through the upper Midwest brings showers and storms through the
region as well as strong winds. Showers with embedded t-storms are
likely at the TAF sites this afternoon. The chance for t-storms
increases this evening with some of those producing locally strong
winds. Have included tempos in the TAF sites highlighting a period
of moderate rains reducing flight conditions to IFR this
afternoon/early evening and then a period of stronger storms/wind
gusts between 23-6Z across the region. Showers and storms should
cease after the cold front passes through between 5-9Z with flight
conditions returning to VFR or high end MVFR. MVFR conditions will
return tomorrow mid morning through afternoon.
A strong low level jet will accompany this weather system beginning
around 0-1Z and continuing through the overnight period. Winds from
the SW of 40-45 kts are likely at 2 kft AGL. While early evening
sfc winds will be more subdued outside of convection (winds out of
the south gusting to 25 kts), after 6Z we will see an increase in
sfc winds (winds out of the SW with gusts 25-30 kts) and the latter
half of the overnight period may not truly contain LLWS as winds
aloft mix down more efficiently and persistently. All LLWS is gone
by sunrise or just before with gusty sfc winds (winds out of the WSW
with gusts 30-35 kts) continuing throughout the day tomorrow under a
tight sfc pressure gradient.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Wind Advisory from 4 AM EST /3 AM CST/ to 7 PM EST /6 PM CST/
Sunday for INZ076>079-083-084-089>092.
KY...Wind Advisory from 4 AM EST /3 AM CST/ to 7 PM EST /6 PM CST/
Sunday for KYZ023>043-045>049-053>057-066-067.
Flash Flood Watch until 1 AM EST /midnight CST/ Sunday for
KYZ023>031-033>043-045>049-053>057-061>067-070>078-081-082.
&&
Short Term...AMS
Long Term...BJS
Aviation...AMSHazardous weather outlook, Feb 23, 2:37 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 337 PM EST Sat Feb 23 2019 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-242045- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- 337 PM EST Sat Feb 23 2019 /237 PM CST Sat Feb 23 2019/ ...FLASH FLOOD WATCH IN EFFECT UNTIL 1 AM EST SUNDAY FOR CENTRAL KENTUCKY... ...WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM EST SUNDAY FOR SOUTHERN INDIANA AND PORTIONS OF NORTH CENTRAL KENTUCKY... This Hazardous Weather Outlook is for portions of south central Indiana and central Kentucky. .DAY ONE...This Afternoon and Tonight. Area rivers will remain high from recent rainfall. See our webpage for the most recent updates to river flood advisories and flood warnings. Heavy rain is likely this afternoon and evening, with 1 to 2 inches of additional rainfall possible. Areal and renewed small stream flooding is likely where the heaviest rain falls, with localized flash flooding possible. Strong to severe thunderstorms are possible this evening as a strong cold front moves through the area. The strongest cells will be capable of producing damaging wind gusts and an isolated tornado, mainly across south central Kentucky. Briefly torrential rainfall could result in additional flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Strong and gusty west winds are expected late tonight through Sunday behind the cold front. Gusts to around 45 mph are likely, mainly across southern Indiana and north central Kentucky. .SPOTTER INFORMATION STATEMENT... Spotters will be needed through tonight to report heavy rain, flooding, and any strong winds or wind damage. AMS
In the hours before
Local storm report, Feb 23, 4:33 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
533 PM EST SAT FEB 23 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM FLASH FLOOD HARTFORD 37.45N 86.89W
02/23/2019 OHIO KY 911 CALL CENTER
REPORTED FLOODED ROADS: W WASHINGTON STREET,
SR 69, AND GOSHEN RD.
&&
RJSThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 23, 7:01 AM CST | River Flood Warning | LMK | Jefferson, Oldham | 7 days |
| Feb 23, 7:01 AM CST | River Flood Warning | LMK | Breckinridge, Hancock | 8 days |
| Feb 23, 12:15 PM CST | Areal Flood Advisory | LMK | Adair, Allen, Barren, Butler, Casey, Clinton and 11 more | 3 hr |
| Feb 23, 2:20 PM CST | Wind Advisory | LMK | Adair, Allen, Anderson, Barren, Bourbon, Boyle and 43 more | 29 hr |
| Feb 23, 3:41 PM CST | Areal Flood Advisory | LMK | Breckinridge, Butler, Edmonson, Grayson, Hancock, Logan and 3 more | 3 hr |
| Feb 23, 4:05 PM CST | Flash Flood Warning | LMK | Breckinridge, Butler, Edmonson, Grayson, Hancock, Logan and 3 more | 9 hr |
| Feb 23, 4:53 PM CST | Areal Flood Advisory | LMK | Barren, Breckinridge, Bullitt, Edmonson, Grayson, Green and 8 more | 6 hr |
| Feb 23, 4:59 PM CST | Areal Flood Advisory | LMK | Adair, Allen, Barren, Casey, Clinton, Cumberland and 9 more | 6 hr |
| Feb 23, 5:34 PM CST | Flash Flood Warning | LMK | Adair, Allen, Barren, Casey, Clinton, Cumberland and 9 more | 9 hr |
Nearby
Flash Flood Warnings in Kentucky, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.